RA meds and acid indigestion-HELP!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

retrn
New Member


Date Joined Sep 2008
Total Posts : 16
   Posted 10/6/2008 8:03 PM (GMT -7)   
Hi all,  I recently started RA treatment and am on Arava 20mg and Prednisone 10mg. I also have GERD that had been controlled with Nexium and pepcid but since starting this new regime the above drugs have made me so acid and stirred up my GERD terribly.  Any suggestions that might decrease this acid situation-meds or diet.  Should I take these pills at a certain time of day with a meal maybe.  Any suggestions or first hand experience would be welcomed.  Thanks

Kangaroo
Regular Member


Date Joined Jul 2008
Total Posts : 117
   Posted 10/9/2008 6:02 AM (GMT -7)   
 
 
Hi retrn
 
Sorry to hear you are having problems with reflux.
Although no one has offered a tip about this problem, I would be very surprised if not many rheumy sufferers didn't have reflux to some extent.
I always take my medicine with food unless it says not to.
Also I find that coffee is a big trigger to severe heart burn.
For the next month or so, why not try staying away from things that are spicy and acidy.(sauces, vinegar, oranges, pineapple, kwiw fruit, alcohol, pepper, onion)
Stick to blande foods (white rice, unprocessed meats and vegetables)
 
Cooked foods (such as cooked vegetables) are more easily digested than salads,
and therefore less likely to give you trouble.
 
Hope this  helps
 
Debbie
DebbieLou


elcamino
Veteran Member


Date Joined Sep 2005
Total Posts : 1744
   Posted 10/10/2008 8:50 AM (GMT -7)   

Boy, I can sure sympathize with your situation.  I also have terrible Gerd, that is currently being well controlled with nexium and zantac 150.  But I'm not taking prednisone.  I'm sure if I were on prednisone, my GERD would also be completely out of control.  When I was on other medications that increased the severity of GERD, however, this is what I did.  I remained on my regular regiment of a PPI twice a day (once in the morning and once at night), I took 300 mg of zantac every night before laying down.  I refrained from eating after dinner, although I did continue to drink liquids.  I avoided alcohol at all costs because alcohol is a huge trigger for me.  I treated breakthrough acid with tums, even though the package insert on the PPIs states that tums can make the PPI less effective.  I asked a GI doctor about that, and he said it was simply not true.  Oh, I also slept with the head of my bed elevated.  It was a miserable time for me, as I'm sure it is for you as well.  Any chance, your doctor can decrease your prednisone?  Or can you increase the dosage of your PPI?

Elcamino


Current dx: Rheumatoid Arthritis
Suspected dx: UCTD/Early Lupus
Current Meds: Enbrel, Plaquenil, Methotrexate, nexium, tramadol, nasonex,Tylenol PM
Past Meds: Relafen, Vioxx, Mobic, Voltaren, Sulfasalazine, Entocort, Prednisone, Humira, Reglan, zyrtec, zegerid, aciphex


CaMama
Veteran Member


Date Joined Mar 2005
Total Posts : 1884
   Posted 10/12/2008 9:38 PM (GMT -7)   

Hey rtrn, I'm going thru that right now myself. I have had severe reflux this last month that is has actually induced asthma. Once anything passes my lips, I can't breathe. It is awful!  I have a referral to a gastro that I hope to see in the near future. I just stopped Arava last week and hope that my stomach will start to calm down (if that in fact has been part of the problem).

In the meantime, I've been on Nexium 40mg for a few years (maximum dose and up to now, I've had no issues long as I take it) and the nurse told me last week to take 150mg of Zantac 'as needed' though the box says twice a day. I take it around lunch and dinner time....I tried not to take it twice, but soon as I laid down, I was up all night. So, now I'm trying to just take it around dinner so it's in my system by bed time. FYI, I called again and doubled checked how many times I can really take it 'as needed' since there are days I feel I may need a third...nurse said "up to 4 for 12 weeks" when curing a particular problem. . . . I would check with your doctor first.

Also, what might help is making sure you take your meds with a meal. Maybe ElCamino or Debbie can pipe in and let us know if that actually can help or not.
***
 


Kangaroo
Regular Member


Date Joined Jul 2008
Total Posts : 117
   Posted 10/12/2008 10:36 PM (GMT -7)   
Hi CaMama
 
I have been told to take my meds with food, ( and I choose to have it with something that is going to absorb it like rice on 6 plain rice crackers)
unless it say specifically without food. yeah yeah yeah
 
Debbie
DebbieLou


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10392
   Posted 10/13/2008 6:09 AM (GMT -7)   
Prednisone is notorious for causing stomach problems. Most people will get reflux on it, and it can cause stomach bleeding if taken on an empty stomach. When I was on it, I always took 75 mg. of Zantac morning and evening. Also be sure you eat it with a meal. Hopefully you won't have to be on the Pred too long.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 6:04 AM (GMT -7)
There are a total of 2,735,805 posts in 301,336 threads.
View Active Threads


Who's Online
This forum has 151439 registered members. Please welcome our newest member, owillie.
179 Guest(s), 2 Registered Member(s) are currently online.  Details
Loutucky, ks1905


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer